Alert archive / Montana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 44, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jul 11, 2017, 12:13 AM MDT for Blaine County, Hill County, Montana. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2017, 12:13 AM MDT (06:13 UTC)
- Expired
- Jul 11, 2017, 1:00 AM MDT
- In force
- 47 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Blaine County, MT, Hill County, MT
The radar
The Glasgow radar (KGGW), 211 km from the middle of the area, began a volume at 06:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 12:30 AM MDT | HAIL 1 | 16 Nnw Chinook, MT | TRAINED SPOTTER REPORTS QUARTER SIZED HAIL... LASTING A DURATION OF AROUND 20 MINUTES WITH SOME CROP DAMAGE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 6.2 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 71 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 2953 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -48 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
781
WUUS55 KTFX 110613
SVRTFX
MTC005-041-110700-
/O.NEW.KTFX.SV.W.0044.170711T0613Z-170711T0700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
1213 AM MDT TUE JUL 11 2017
The National Weather Service in Great Falls has issued a
* Severe Thunderstorm Warning for...
Northwestern Blaine County in north central Montana...
Northeastern Hill County in north central Montana...
* Until 100 AM MDT
* At 1212 AM MDT, a severe thunderstorm was located 19 miles north of
Havre, moving east at 20 mph.
HAZARD...Quarter size hail and wind gusts of 40 to 50 mph.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will remain over mainly rural areas of
northwestern Blaine and northeastern Hill Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4868 10909 4871 10966 4891 10971 4900 10927
4899 10918
TIME...MOT...LOC 0612Z 260DEG 19KT 4881 10956
HAIL...1.00IN
WIND...<50MPH
$$
MARTIN1 follow-up statement
020
WWUS55 KTFX 110642
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
1242 AM MDT TUE JUL 11 2017
MTC041-110650-
/O.CAN.KTFX.SV.W.0044.000000T0000Z-170711T0700Z/
Hill MT-
1242 AM MDT TUE JUL 11 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HILL COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area, therefore the warning has been cancelled.
LAT...LON 4870 10948 4896 10948 4900 10927 4899 10918
4868 10909
TIME...MOT...LOC 0640Z 260DEG 19KT 4884 10933
$$
MTC005-110700-
/O.CON.KTFX.SV.W.0044.000000T0000Z-170711T0700Z/
Blaine MT-
1242 AM MDT TUE JUL 11 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM MDT
FOR NORTHWESTERN BLAINE COUNTY...
At 1240 AM MDT, a severe thunderstorm was located 17 miles north of
Chinook, moving east at 20 mph.
HAZARD...Quarter size hail and wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe thunderstorm will remain over mainly rural areas of
northwestern Blaine County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4870 10948 4896 10948 4900 10927 4899 10918
4868 10909
TIME...MOT...LOC 0640Z 260DEG 19KT 4884 10933
HAIL...1.00IN
WIND...<50MPH
$$
MARTINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 10:55 PM MDT, 1 hour 18 minutes earlier.
Area forecast discussion, Jul 10, 10:55 PM MDT, 1 hour 18 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1055 PM MDT Mon Jul 10 2017 ...UPDATED AVIATION SECTION... .UPDATE... Main update to the forecast was to decrease mention of severe storms with damaging winds and large hail to only a mention of small hail with storms. Showers and storms will continue to weaken as they move east across Central Montana. However, scattered showers have spread south along the Hi-Line this evening along a frontal boundary. These should persist overnight and through much of Tuesday. Models are also hinting at possible isolated thunderstorm activity redeveloping over Central Montana tomorrow afternoon, so have increased PoPs there to reflect this change. The remainder of the forecast appears to be on track. Coulston && .SYNOPSIS... Several upper-level disturbances will move through the region through Tuesday. As a result, expect scattered showers and thunderstorms to develop during this time, mainly during the daylight hours. High temperatures will cool a few degrees through Tuesday, before another significant heat wave develops by late next week. && .AVIATION... Updated 0455Z. VFR conditions are generally expected to continue at least through the day on Tuesday, However, periods of MVFR conditions are possible with showers/thunderstorms along the Hi-Line. Scattered showers and thunderstorms with gusty winds will continue to move east along the Hi-Line for most of the night, decreasing from the east between 08Z and 12Z. As the airmass becomes unstable there again after 18Z, a few thunderstorms may develop once again. Farther south, a few weak thunderstorms may move across Central Montana through around 09Z, then redevelop after 18Z, but they will likely not impact the terminals. Coulston && .FIRE WEATHER... The Red Flag Warning for fire zones 113 and 115 has been cancelled. Humidity has risen above 30 percent, winds have decreased, and there is a better chance of rain showers with any lingering thunderstorms. Looking ahead, afternoon temperatures will cool a bit into the 80s for Tue/Wed, only for another significant heat wave to develop on Thursday and continue into next weekend (afternoon highs 90s/lower 100s). No significant/widespread rainfall is expected after Tuesday at this time. Cassell && .PREV DISCUSSION... /ISSUED 545 PM MDT Mon Jul 10 2017/ Tonight through Tuesday Night...Multiple weather disturbances will traverse our region from west to east tonight through Tuesday. Thereafter, upper-level high pressure ridging will rebound over the CWA Tuesday night. Accordingly, scattered showers and thunderstorms today through tonight will become more intermittent on Tuesday. Fair weather should then return Tuesday night. Severe thunderstorms capable of damaging wind gusts and quarter-size or slightly bigger hail are possible this afternoon and evening. In addition, a few additional thunderstorms accompanied by quarter- size or slightly larger hail cannot be ruled-out over/near the Hi- Line overnight tonight. Near-average temperatures are expected tonight through Tuesday night. Jaszka Wednesday through Sunday...After a brief reprieve from the warmest temps of late, the western US ridge looks to rebuild in earnest later this week. Models are in good agreement through about Saturday, but then begin to diverge. The main point of contention is how quickly an upper trough over the NRN Pacific will shift inland, if at all. The EC/CMC have started to trend quicker, but as WPC points out in their extended forecast discussion, the quicker solutions have not worked out particularly well. So, for now, I kept highs well into the 90s to near 100 late in the week and over the weekend. If, however, the EC/CMC are correct, temps would likely not be quite as hot by Sunday due to a flattening of the ridge. Of note, ensemble guidance suggests the strength of the ridge forecast this week has a return interval of about 5-10 years, although 850mb/700mb temps do not show quite as high of a return interval. All this points to unseasonably hot temperatures likely returning areawide with near-record highs possible in a few locations. We encourage everyone to plan for another extended period of well above normal temperatures. Each day, especially Wednesday through Saturday, isolated thunderstorms may develop just about anywhere (as was seen this past week) as weak shortwaves move beneath the ridge. Trying to pin down any of these waves is next to impossible this far out, especially since some may be driven by convection from previous days. For this reason, I trended pops towards climo, with a slight favoring of the SW MT mountains. No one day sticks out any more than another regarding the threat of stronger storms, but all storms will likely be capable of gusty winds with drier low levels/inverted V environments. MARTIN && .PRELIMINARY POINT TEMPS/POPS... GTF 56 83 53 90 / 40 10 0 0 CTB 53 78 50 86 / 40 20 10 0 HLN 57 86 56 91 / 40 10 0 0 BZN 53 84 51 88 / 30 10 10 0 WEY 48 76 41 79 / 10 20 20 10 DLN 53 82 51 85 / 20 10 0 0 HVR 60 84 54 91 / 30 20 10 10 LWT 55 81 52 85 / 50 10 10 10 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && weather.gov/greatfalls
In the hours before
Local storm report, Jul 10, 8:46 PM MDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
846 PM MDT MON JUL 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM HAIL 12 NNW SILVER STAR 45.84N 112.41W
07/10/2017 M1.25 INCH JEFFERSON MT PUBLIC
RESIDENT ON Z BAR T ROAD RFEPORTED HAIL SMALLER THAN
GOLF BALLS BUT LARGER THAN QUARTERS. DAMAGES INCLUDED
TREE BRANCHES DOWN AND DENTS OVER THE SURFACE OF CAMPER.
WIND WAS NOT OVERLY STRONG.
&&
MLSSpecial weather statement, Jul 10, 9:09 PM MDT, 3 hours 4 minutes before
Special Weather Statement National Weather Service Great Falls MT 909 PM MDT MON JUL 10 2017 MTZ044-045-110400- Liberty MT-Toole MT- 909 PM MDT MON JUL 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LIBERTY AND NORTHEASTERN TOOLE COUNTIES UNTIL 1000 PM MDT... At 909 PM MDT, Doppler radar was tracking a strong thunderstorm 19 miles east of Sunburst, or 33 miles northeast of Shelby, moving east at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Whitlash. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4877 11089 4881 11181 4900 11181 4900 11088 TIME...MOT...LOC 0309Z 267DEG 25KT 4893 11149 MLS
Special weather statement, Jul 10, 9:34 PM MDT, 2 hours 39 minutes before
Special Weather Statement National Weather Service Great Falls MT 934 PM MDT MON JUL 10 2017 MTZ009-010-044-110415- Northern Rocky Mountain Front MT-Eastern Glacier MT-Toole MT- 934 PM MDT MON JUL 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GLACIER AND NORTHWESTERN TOOLE COUNTIES UNTIL 1015 PM MDT... At 934 PM MDT, Doppler radar was tracking a strong thunderstorm 22 miles northwest of Cut Bank, moving east at 25 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Sunburst, Sweet Grass and Santa Rita. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4900 11179 4876 11179 4871 11314 4900 11323 TIME...MOT...LOC 0334Z 265DEG 21KT 4893 11252 MLS
Special weather statement, Jul 10, 10:52 PM MDT, 1 hour 21 minutes before
Special Weather Statement National Weather Service Great Falls MT 1052 PM MDT MON JUL 10 2017 MTZ010-044-046-110530- Eastern Glacier MT-Eastern Pondera MT-Toole MT- 1052 PM MDT MON JUL 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PONDERA...EAST CENTRAL GLACIER AND CENTRAL TOOLE COUNTIES UNTIL 1130 PM MDT... At 1052 PM MDT, Doppler radar was tracking a strong thunderstorm near Shelby, moving northeast at 35 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Shelby, Cut Bank, Valier, Sunburst, Kevin, Ethridge, Oilmont, Ferdig, Devon, Dunkirk and Galata. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4817 11208 4851 11252 4893 11181 4850 11128 TIME...MOT...LOC 0452Z 233DEG 32KT 4845 11194 MLS
Special weather statement, Jul 10, 11:23 PM MDT, 50 minutes before
Special Weather Statement National Weather Service Great Falls MT 1123 PM MDT MON JUL 10 2017 MTZ013-044>046-110630- Chouteau MT-Liberty MT-Eastern Pondera MT-Toole MT- 1123 PM MDT MON JUL 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PONDERA... SOUTHWESTERN LIBERTY...SOUTHEASTERN TOOLE AND WEST CENTRAL CHOUTEAU COUNTIES UNTIL 1230 AM MDT... At 1122 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 12 miles south of Shelby to near Brady. Movement was east at 30 mph. Wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Brady, The Knees and Ledger. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Great Falls. && LAT...LON 4845 11117 4799 11117 4800 11187 4834 11191 TIME...MOT...LOC 0522Z 264DEG 25KT 4833 11178 4801 11178 CASSELL
Special weather statement, Jul 10, 11:55 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1155 PM MDT MON JUL 10 2017
MTZ011-047-110645-
Hill MT-Blaine MT-
1155 PM MDT MON JUL 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BLAINE AND
NORTHEASTERN HILL COUNTIES UNTIL 1245 AM MDT...
At 1154 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles north of Havre, moving east at 35 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northwestern Blaine
and northeastern Hill Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4872 10905 4872 10982 4889 10986 4900 10929
4900 10913
TIME...MOT...LOC 0554Z 260DEG 32KT 4881 10970
MARTINThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 6:13 PM MDT | Special Weather Statement | TFX | Gallatin | 32 min |
| Jul 10, 6:44 PM MDT | Severe Thunderstorm Warning | TFX | Lewis and Clark | 31 min |
| Jul 10, 7:05 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 40 min |
| Jul 10, 7:11 PM MDT | Special Weather Statement | TFX | Gallatin | 34 min |
| Jul 10, 7:24 PM MDT | Special Weather Statement | TFX | Silver Bow | 36 min |
| Jul 10, 7:52 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 38 min |
| Jul 10, 8:01 PM MDT | Special Weather Statement | TFX | Jefferson | 44 min |
| Jul 10, 8:23 PM MDT | Special Weather Statement | TFX | Chouteau | 52 min |
| Jul 10, 9:09 PM MDT | Special Weather Statement | TFX | Toole | 51 min |
| Jul 10, 9:34 PM MDT | Special Weather Statement | TFX | Glacier | 41 min |
| Jul 10, 10:52 PM MDT | Special Weather Statement | TFX | Toole | 38 min |
| Jul 10, 11:23 PM MDT | Special Weather Statement | TFX | Toole | 67 min |
| Jul 10, 11:55 PM MDT | Special Weather Statement | TFX | Hill | 50 min |
| Jul 11, 1:00 AM MDT | Severe Thunderstorm Warning | TFX | Blaine | 45 min |
| Jul 11, 2:21 PM MDT | Special Weather Statement | TFX | Blaine | 39 min |
| Jul 11, 2:50 PM MDT | Special Weather Statement | TFX | Blaine | 40 min |
| Jul 11, 5:13 PM MDT | Special Weather Statement | TFX | 32 min | |
| Jul 11, 5:15 PM MDT | Special Weather Statement | TFX | Blaine | 30 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.